Are you constantly feeling parched? While it is nothing serious in most cases, excessive thirst could indicate an underlying health problem in some cases.
“The main reason people feel thirsty is because they are dehydrated, they are not drinking enough water,” Natasha Bhuyan, M.D., a family doctor at One Medical in Phoenix, Arizona.
She added that some of us have higher demands than others. This includes people who are regularly exercising or those who are living in dry climates. Drinking enough water, which can be determined by the colour of your urine, has several positive effects on the human body.
People who follow the keto diet have reported many side effects, one of them being excessive thirst. This likely occurs because the diet requires a reduced intake of carbohydrates, which holds more water than fats and proteins.
Though endorsed by a number of celebrities for aiding weight loss efforts, the keto diet was ranked poorly on the 2019 list of best overall diets and also faced criticism from celebrity fitness trainer Jillian Michaels.
The effects of an overactive thyroid can vary from person to person. So while excessive thirst alone is not a cause for concern, keep track of other associated symptoms such as unintentional weight loss, hand tremors, exhaustion, anxiety, lighter periods, and more.
If a number of these seem familiar, it is a good idea to see a healthcare provider who may recommend that you schedule a thyroid function test. A measure of your T4 or thyroid-stimulating hormone (TSH) levels can help determine whether you have hyperthyroidism.
This term encapsulates both type 1 as well as type 2 diabetes. But Peter Mayock, M.D., of the Eric Family Health Center in Chicago, explains that mere dehydration is often mistaken for diabetes.
“With dehydration, your body wants to preserve liquids. With diabetes, the sugar is spilling and forcing you to urinate more often,” he said. If you experience excessive thirst, excessive urination, and blurred vision, Mayock recommends bringing them up with a doctor.
Many common medications can directly or indirectly contribute to you constantly feeling parched. Antidepressants, blood pressure drugs, and allergy medicines can induce side effects like frequent urination or a dry mouth.
It is a good idea to speak to your healthcare provider or pharmacist who can confirm whether the side effect is normal or not.
Source: Medical Daily